New York, 2023Flash Flooding in New York, August 4, 2023
August 4, 2023 · NWS BGM · 5 events in 1 county or zone
A cold front swept through Central New York, kicking off numerous thunderstorms. An unstable environment favored scattered severe thunderstorms with torrential rainfall over a short period of time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept through Central New York, kicking off numerous thunderstorms. An unstable environment favored scattered severe thunderstorms with torrential rainfall over a short period of time. Rainfall amounts of 3 to 5 inches fell over a concentrated area in under 3 hours contributing to rapid flooding of many roads, ditches and culverts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 4, 2:21 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 4, 2:21 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
321 PM EDT Fri Aug 4 2023
.SYNOPSIS...
A cold front will cross the region by early tonight ending the
threat for severe thunderstorms. High pressure and dry weather
then moves in for the weekend, before additional showers and
thunderstorms are possible on Monday with the next system.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
SPC mesoanalysis shows MLCAPE up to 2000 J/kg and 0-6 km shear
of around 40 knots in east central NY and northeast PA. Local
mesoanalysis shows a backed flow in the very low levels which Tuesday is expected to remain a bit unsettled as the upper-level
trough with our Monday storm lags behind and slowly moves through
the area Tuesday keeping the chance for showers and thunderstorms.
There are some timing differences with the speed of the trough with
the Euro having it push east through the area quicker than the GFS
and Canadian, thus drying out the area faster. Wednesday appears to
be a largely dry day before the chance of showers and perhaps
embedded thunderstorms later Thursday into Friday with the next
upper trough and cold front approaching. Highs Tuesday will be
mainly in the 70s, then it will turn a little warmer mid-to-late
week with highs in the upper 70s to low 80s.
likely is a holdover from the stable marine layer dissipating
with the daytime heating. We believe this has allowed for
localized low-level helicity and some mini supercells firing
up. We have had a couple tornado warnings as a result.
Short wave and associated mid- level jet streak was moving
southeast from the Great Lakes. This mid level jet streak has
pushed the cold front through central NY w/ northeast PA and
our far eastern counties in central NY still under the gun for
severe as front hasn't cleared these areas yet. Once the front
clears the region by early evening severe threat will wane.
Then high pressure will build in for the weekend with fair
weather beginning the day with valley fog.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Quiet and pleasant weather conditions will continue Sunday with
temperatures mainly in the low 80s. Clouds will begin to build in
Sunday night as a deepening trough of low pressure and developingTuesday is expected to remain a bit unsettled as the upper-level
trough with our Monday storm lags behind and slowly moves through
the area Tuesday keeping the chance for showers and thunderstorms.
There are some timing differences with the speed of the trough with
the Euro having it push east through the area quicker than the GFS
and Canadian, thus drying out the area faster. Wednesday appears to
be a largely dry day before the chance of showers and perhaps
embedded thunderstorms later Thursday into Friday with the next
upper trough and cold front approaching. Highs Tuesday will be
mainly in the 70s, then it will turn a little warmer mid-to-late
week with highs in the upper 70s to low 80s.
surface low move over the central Great Lakes. Despite the increase
in clouds, much of the night looks to remain dry, with just the
slight chance of a shower reaching the far western parts of the CWA
before daybreak Monday morning. The thickening clouds and southerly
flow will keep overnight lows relatively mild in the 60s.
Monday will be the next day to keep a close eye on. The surface low
over the Great Lakes will gradually lift northeastward during the
day toward the St. Lawrence Valley. The warm front associated with
the low is expected to lift north of the CWA by the afternoon
followed by the cold front moving through west to east later on in
the day and into Monday night. Strong southerly flow will lead to an
influx of moisture over the area with PWATs estimated to be on
average 1.75-2.00 inches, so the potential for heavy downpours will
be there. With regards to instability, there will be a strengthening
low-level jet Sunday night into Monday, wind shear values Monday of
30-40 knots and CAPE values are already being modeled around 1000
J/kg, so locally strong to perhaps severe storms will be possible.
The SPC does have the CWA outlined on day 4 with a 15% outlook for
severe weather already. Showers and thunderstorms will slowly
diminish later Monday night. Highs Monday are expected to be in the
upper 70s and lower 80s in the afternoon.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Tuesday is expected to remain a bit unsettled as the upper-level
trough with our Monday storm lags behind and slowly moves through
the area Tuesday keeping the chance for showers and thunderstorms.
There are some timing differences with the speed of the trough with
the Euro having it push east through the area quicker than the GFS
and Canadian, thus drying out the area faster. Wednesday appears to
be a largely dry day before the chance of showers and perhaps
embedded thunderstorms later Thursday into Friday with the next
upper trough and cold front approaching. Highs Tuesday will be
mainly in the 70s, then it will turn a little warmer mid-to-late
week with highs in the upper 70s to low 80s.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Overall our northern terminals and KELM are VFR as the storms
have passed to the south. We expect cumulus clouds to fade off
in these areas after sunset. Farther south from KBGM to KAVP we
have passing thunderstorms in tempo groups that bring
conditions down to at least IFR in thunderstorms for 1 to 3
hours before 23z. We expect these storms to pass by 19-20z at
KBGM and the latest by 23z at KAVP. Once the storms pass we
expect VFR conditions. But we are confident that widespread
valley fog will form leading to IFR conditions after 4-6z at
KELM and even some IFR fog at KBGM around 12z. After the fog
lifts around 13-14z, we expect some VFR cumulus. Confidence is
high for IFR at KELM from around 4z-14z. Uncertainty exists on
if airport minimums are reached for a lengthy period of time.
Right now we have tempo groups at KELM between 08z and 12z for
airport mins.
Winds will be westerly up to 10 knots most terminals before
sunset and then go fairly calm overnight.
For Saturday morning, we expect northwest winds under 10 knots.
Outlook...
Saturday afternoon through Sunday...mainly VFR, except
restrictions in early morning valley fog at KELM.
Monday and Tuesday...chance of showers/thunderstorms and
associated restrictions.
Wednesday...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DK
LONG TERM...DK
AVIATION...DJN
Hazardous weather outlook, Aug 4, 3:20 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Binghamton NY
420 PM EDT Fri Aug 4 2023
NYZ009-036-037-045-046-056-057-062-PAZ039-040-043-044-047-048-072-
052030-
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Broome-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
420 PM EDT Fri Aug 4 2023
...SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered strong to severe thunderstorms are possible Monday into
Monday night. Some of these storms will have the potential to
produce gusty winds and hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.
NYZ015>018-022>025-044-055-PAZ038-052030-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-Tioga-Bradford-
420 PM EDT Fri Aug 4 2023
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered strong to severe thunderstorms are possible Monday into
Monday night. Some of these storms will have the potential to
produce gusty winds and hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 4, 3:25 PM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
425 PM EDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM Tstm Wnd Dmg Little Meadows 42.00N 76.13W
08/04/2023 Susquehanna PA Public
Multiple trees reported down via social
media. Time estimated by radar.
&&Special weather statement, Aug 4, 3:34 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
434 PM EDT Fri Aug 4 2023
NYZ062-042100-
Sullivan NY-
434 PM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of east central
Sullivan County through 500 PM EDT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fallsburg, or near Liberty, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fallsburg, South Fallsburg, Woodridge, Woodbourne, Spring Glen and
Mountain Dale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4169 7465 4183 7458 4182 7450 4175 7457
4165 7440 4166 7443
TIME...MOT...LOC 2034Z 285DEG 36KT 4175 7463
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KLLocal storm report, Aug 4, 3:49 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
449 PM EDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Tstm Wnd Dmg 2 NE Hamilton 42.84N 75.52W
08/04/2023 Madison NY Public
Multiple trees down around Lake Moraine.
Pictures shared via social media. Time
estimated by radar.
&&Local storm report, Aug 4, 3:50 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
450 PM EDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM Hail Stittville 43.22N 75.28W
08/04/2023 E1.25 inch Oneida NY Public
Picture on social media.
&&Local storm report, Aug 4, 4:19 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Binghamton NY
519 PM EDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM Rain Owego 42.10N 76.26W
08/04/2023 M1.70 inch Tioga NY Public
0423 PM Rain Endicott 42.10N 76.06W
08/04/2023 U1.00 inch Broome NY Public
&&Local storm report, Aug 4, 4:20 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
520 PM EDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Flash Flood 1 SSW Edmeston 42.68N 75.24W
08/04/2023 Otsego NY Trained Spotter
Rte 80 flooded.
&&Flash Flood, Otsego
- When
- August 4, 4:20 PM EST to 6:45 PM EST
- Where
- Otsego County, 0.79 mi NNW of Hartwick to 0.55 mi NNE of Hartwick
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.661, -75.055
Parking lots were flooded around the village of Hartwick.
Flash Flood, Otsego
- When
- August 4, 4:20 PM EST to 6:45 PM EST
- Where
- Otsego County, 1.47 mi SSW of Edmeston to 0.84 mi SW of Edmeston
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -75.240
Route 80 was flooded in several locations.
Flash Flood, Otsego
- When
- August 4, 4:59 PM EST to 6:45 PM EST
- Where
- Otsego County, 0.69 mi S of West Burlington to 1.39 mi E of West Burlington
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 42.690, -75.180
Numerous roads were flooded in the area.
Flash Flood, Otsego
- When
- August 4, 4:59 PM EST to 6:45 PM EST
- Where
- Otsego County, 1.02 mi W of Edmeston to 2.18 mi SW of Edmeston
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 42.700, -75.250
Numerous roads were flooded in the area.
Flash Flood, Otsego
- When
- August 4, 5:05 PM EST to 6:45 PM EST
- Where
- Otsego County, 2.1 mi S of Hartwick Seminary to 2.68 mi W of Hartwick Seminary
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.620, -74.974
County dispatch reported multiple roads were flooded in this area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 4, 20231 death · 1 event
- Tornado and Damaging Wind in Missouri, August 4, 20232 injured · EF2 · 2 events
- Flash Flooding and Flood in Kentucky, August 4, 2023$2.0 million · 3 events
- Flash Flooding in Tennessee, August 4, 2023$1.5 million · 8 events
- Flash Flooding and Hail in Vermont, August 4, 2023$227,000 · 1.25 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, August 4 to 8, 2023$17,000 · 61 kt wind · 44 events
- Hail and Damaging Winds in New York, August 4, 20232 injured · $45,000 · 1.25 in hail · 4 events
- Flash Flood in New York, August 4, 2023$75,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, August 4, 2023$42,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in New York, August 4, 2023$20,000 · 1.5 in hail · 27 events
- Excessive Heat in Louisiana, August 4, 202336 events
- Damaging Winds in Alabama, August 4 to 8, 2023$27,000 · 65 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131328, 1131329, 1131331, 1131333, 1131337.